Kentucky, 2013

Ice Storm and Winter Weather in Kentucky, December 8, 2013

December 8, 2013 · NWS PAH · 22 events in 22 counties and zones

A disturbance in the upper levels of the atmosphere lifted northeast across the Lower Ohio Valley. This disturbance ushered in warmer air aloft.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A disturbance in the upper levels of the atmosphere lifted northeast across the Lower Ohio Valley. This disturbance ushered in warmer air aloft. Rain fell into a shallow layer of sub-freezing air near the surface, resulting in freezing rain. Where the layer of sub-freezing air was deeper, the precipitation fell as sleet. In the Tennessee border area from Murray eastward to Hopkinsville and Elkton, around one-quarter inch of ice coated all surfaces. Trees and power lines were ice-covered. Roads were ice-covered and hazardous. Scattered power outages were reported in the Murray area. Across the remainder of western Kentucky away from the Murray to Hopkinsville corridor, ice accumulations were mainly one-tenth inch or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 7, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Dec 7, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1120 PM CST Sat Dec 7 2013

.UPDATE...
ISSUED AT 1120 PM CST SAT DEC 7 2013

Updated for aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 111 PM CST SAT DEC 7 2013

High confidence low QPF event Sunday morning mainly over West KY.
Weighted the GFS/ECMWF solution heavily. The NAM appears to the
NAM with considerable increase in QPF over the other models.
Precipitation will be encountered over all the quad state. However
areas with the snow cover are not as likely to encounter freezing
rain as the column is a bit too cool over those areas. Over the
advisory area would expect the precip to start as mainly sleet
shortly after midnight then mix with snow and freezing rain toward
sunrise. By late afternoon the advisory area warms slightly above
freezing and anything that falls will be liquid. There is very
little moisture in the -10 to -20c will not get a seeder feeder
situation so snow amounts will be very limited. I can not
absolutely rule out an inch or less around Hopkinsville eastward
with light ice and sleet accumulations as well. Will adjust
wording in advisory to reflect the increase qpf/snow with the
latest guidance from WPC.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 111 PM CST SAT DEC 7 2013

Both the GFS and ECMWF rotate another trof through the PAH FA during
the Monday-Tuesday time frame, along with a reinforcing shot of cold
air. Neither model produces more than scant QPF on the order of a
few hundredths of an inch. Will thus follow the blended model
suggestion of Monday night light qpf/slgt chance mention of snow for
the north, which was in our existing forecast and therefore offers
little/no change to the going package save for minor massage. Cold
forecast temps look good too.

After the early week cold shot, 1037-38mb Surface High pressure
system builds across lower Ohio and mid Mississippi river valleys
and holds through the mid week, then slides east by Friday. This
keeps it dry and cool before return flow southerlys offer some
warming to the profile at weeks end. This will occur ahead of the
next chance of pcpn that comes in by late day 7-day 8, where
we go ahead and introduce a slight chance mention for next Friday
night.

&&

.AVIATION...
ISSUED AT 1120 PM CST SAT DEC 7 2013

Other than KPAH which has been in and out of MVFR cigs this
evening, all other sites remain VFR. Precip on the scope is having
a hard time reaching the ground due to dry lower levels. As the
moisture starts to saturate down over the next several hours, we
should see cigs lower to mvfr and eventually IFR. Forecast
precipitation type will likely start out as -snpl or simply some
flurries/lt snow during the early morning hours (maybe some -fzra
at KOWB).

The mid/high level moisture will exit the area during the
day on Sunday and warmer air will start moving into the region,
providing the possibility of freezing drizzle/rain through the
rest of the morning and into the early afternoon as sfc temps
remain around freezing or below. As more and more dry air
penetrates the area, any chances for precipitation should
gradually come to an end by afternoon sometime. Winds will be aob
10kts and begin as northeasterly but then shift to become
southwest by the end of the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...WINTER WEATHER ADVISORY until 5 PM CST Sunday FOR KYZ001>022.

&&
Hazardous weather outlook, Dec 7, 8:19 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
819 PM CST SAT DEC 7 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090230-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
819 PM CST SAT DEC 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR WESTERN KENTUCKY
BEGINNING TONIGHT AFTER MIDNIGHT...WHERE LIGHT ACCUMULATIONS OF
FREEZING RAIN OR SLEET ARE FORECAST. REFER TO THE ADVISORY FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY CONTINUES FOR WESTERN KENTUCKY THROUGH
5 PM SUNDAY. REFER TO THE ADVISORY FOR DETAILS.

PATCHY FREEZING DRIZZLE IS POSSIBLE SUNDAY NIGHT OVER ALL EXCEPT
THE FAR SOUTHEAST SECTIONS. LIGHT SNOW IS POSSIBLE OVER THE
NORTHERN AND WESTERN SECTIONS MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JP

In the hours before

Special weather statement, Dec 7, 8:59 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CST SAT DEC 7 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
859 PM CST SAT DEC 7 2013

...SLICK SPOTS POSSIBLE ON AREA HIGHWAYS THIS EVENING AND OVERNIGHT...

EVEN THOUGH TEMPERATURES HAVE REMAINED BELOW FREEZING ALL
DAY...THE SUN MELTED SOME OF THE ICE AND SNOW ON AREA ROADWAYS.
TONIGHT IN THESE AREAS THE MELTED SNOW OR ICE WILL LIKELY
REFREEZE...THEREFORE SOME ROADWAYS THAT APPEAR TO BE CLEAR MAY
ACTUALLY HAVE A THIN LAYER OF ICE ON THEM. PERSONS TRAVELING
ACROSS THE AREA SHOULD DO SO WITH CAUTION AND ALLOW EXTRA TIME TO
REACH THEIR DESTINATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter weather, 4 ice storm. Local standard time, as filed.

Ice Storm, Calloway

When
December 8, 12:00 AM CST to 9:00 AM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Ice Storm, Trigg

When
December 8, 12:00 AM CST to 9:00 AM CST
Where
Trigg forecast zone
Reported by
Emergency Manager
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Ice Storm, Christian

When
December 8, 12:00 AM CST to 9:00 AM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Ice Storm, Todd

When
December 8, 12:00 AM CST to 9:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Weather, Ballard

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, Carlisle

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
Carlisle forecast zone
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
Hickman forecast zone
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
Fulton forecast zone
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
Graves forecast zone
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
Hopkins forecast zone
Reported by
ASOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
Muhlenberg forecast zone
Reported by
ASOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
Caldwell forecast zone
Reported by
ASOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
December 8, 1:00 AM CST to 9:00 AM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 8, 5:00 AM CST to 9:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
December 8, 5:00 AM CST to 9:00 AM CST
Where
Henderson forecast zone
Reported by
ASOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Daviess

When
December 8, 5:00 AM CST to 9:00 AM CST
Where
Daviess forecast zone
Reported by
ASOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
December 8, 5:00 AM CST to 9:00 AM CST
Where
McLean forecast zone
Reported by
ASOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
December 8, 5:00 AM CST to 9:00 AM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484277, 484278, 484279, 484280, 484281, 484282, 484283, 484284, 484285, 484286, 484287, 484288, 484289, 484290, 484291, 484292, 484293, 484294, 484295, 484296, 484297, 484298.